Skip to Accessibility Tools Skip to Content Skip to Footer

Side effects from amitriptyline!?

I’ve had chronic severe migraines for fourteen years now, and tried different meds which seemed to always cause some kind of side effects. Finally, I was placed on Amitriptyline after about three years of problems with other meds. I thought I had found my miracle cure. Of course I still had migraines, but at least if I could take one soon enough, I could usually just try to sleep it off. Then, about two months ago, I began having what I thought were panic attacks, weakness and pain in my limbs, neck , back and stomach. I also had severe dizziness, nausea and chest pain. I ignored it, blaming it on my migraines and that I became post- menopausal about six months ago. Then the severity of the symptoms increased, until the other day at work, I had to be taken to the ER by ambulance. They couldn’t find my pulse until hooking me up to the EKG and my blood pressure was high. My heart was in arrhythmia. I was terrified I was having a heart attack, and could hardly breathe. They ran numerous tests, and it came back my potassium levels were extremely low. They gave me potassium and baby aspirin and told me I was very lucky there was no permanent damage. I didn’t take my Amitriptyline the other night before bed and felt better yesterday. Took it last night and am having the same symptoms today even while taking potassium. I think I may have to stop my medicine cold turkey, as I realise my miracle drug may very well be starting to do me in. Has anyone else had this problem with Amitriptyline? I found on the side effects it can dangerously lower potassium, something I didn’t know before.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • chandra30
    2 years ago

    amitriptyline made me very anger and sucidal any meds that changes mood and help with depression is really deadly for me.

  • Joanna Bodner moderator
    3 years ago

    Thanks so much for sharing your experience with us. I am so sorry to hear what you’ve been experiencing as these are certainly alarming & scary symptoms. Please keep us posted on how you are feeling if you can! Also, just to mention, please be sure to speak to your doctor. It is always important to discuss when starting or stopping any medication with them. Going off a treatment “cold turkey” as this article points out may shock your nervous system.

    Thanks again for sharing your story with us and know we are always here for support.
    Take good care,
    Joanna (Migraine.com Team)

  • Wvagirl1968 author
    2 years ago

    Hi again! What I did was went back from 50 mg. to 25mg, and that seems to help, though it may bring my migraines back more often and more severe again now. It has helped to lower the dosage to allow my potassium levels to get back in the normal range, and I am having no problems with a slightly lower dosage. I read the post about stopping a medicine cold turkey and decided that might be the wrong thing to do. The one thing I’ve noticed is the blood vessel on the left side of my head is becoming prominent again like it used to before I started the meds all those years back. It was always a feature of my migraines and I always hated it, as it always felt odd and inflamed, even for days after a migraine, (and I was in bed part of the day yesterday with a moderate one) I will see if my migraines become worse again, and if so I will have to figure out what to do about it. I am feeling much better with regards to the other horrible symptoms I was having. Thanks for your response. Take care. Lisa.

  • Poll